North Carolina, 2012Flash Flood in North Carolina, August 28, 2012
August 28, 2012 · NWS RAH · 1 event in 1 county or zone
A line of showers and thunderstorms developed along a pre-frontal surface trough that moved southward out of southern Virginia. Cell mergers and back building of the convection along the line resulted in an area of heavy rainfall of 3 to 4 inches over the northwest Piedmont which caused minor street flooding in urban areas of Winston Salem.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms developed along a pre-frontal surface trough that moved southward out of southern Virginia. Cell mergers and back building of the convection along the line resulted in an area of heavy rainfall of 3 to 4 inches over the northwest Piedmont which caused minor street flooding in urban areas of Winston Salem.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 28, 7:39 PM EST, 52 minutes earlier.
Area forecast discussion, Aug 28, 7:39 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
839 PM EDT TUE AUG 28 2012
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE INTO THE AREA THIS EVENING AND
OVERNIGHT. THE COLD FRONT WILL PUSH SOUTH INTO SOUTH CAROLINA LATE
WEDNESDAY AND THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 755 PM TUESDAY...
THREAT OF LOCALLY HEAVY ACROSS THE NORTHERN AND CENTRAL COUNTIES
WILL BE THE MAIN WEATHER HAZARD THIS EVENING INTO THE OVERNIGHT.
A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ALONG ALONG A
PRE-FRONTAL TROUGH DIVING SSE THROUGH SOUTHERN VA INTO NORTHERN NC.
THIS LINE HAS BEEN PRODUCING LOCALLY HEAVY RAIN WITH DOPPLER RADAR
HOURLY RAINFALL RATES ESTIMATED TO BE BETWEEN 2 AND 2.5 INCHES. MOST
LOCATIONS WERE EXPERIENCING HEAVY RAIN FOR 30 TO 45 MINUTES.
HOWEVER...THERE HAVE BEEN SOME MERGING OF CELLS AND BACKBUILDING OF
THE CONVECTION TO THE WEST AS THE LINE HAS BEEN SAGGING SLOWLY SOUTH
THROUGH PERSON/CASWELL/ROCKINGHAM COUNTIES. THIS LEAD TO THE FLOOD
ADVISORY FOR PERSON COUNTY RECENTLY. ADDITIONAL ADVISORIES AND/OR
FLASH FLOOD WARNINGS WILL BE POSSIBLE IN THE COMING HOURS.
THE RAIN TO OUR SOUTH...OVER FROM NEAR CHARLOTTE TO FAYETTEVILLE HAS
BEEN DISSIPATING. HOWEVER...THIS REGION IS RELATIVELY STABLE PER THE
LATEST SEVERE WEATHER PARAMETERS. IT APPEARS THAT THE LINE COMING IN
FROM THE NORTH WILL NOW BE THE MAIN PLAYER AS IT INTERACTS WITH THE
CONVERGENT AND VERY MOIST LOW LEVEL INFLOW FROM THE SOUTH INTO THE
FRONT. WE WILL RAISE POP TO LIKELY TO CATEGORICAL NORTH AND REDUCE
POP SOUTH.
THE LINE SHOULD SLOWLY ENTER THE WINSTON-SALEM TO GREENSBORO TO
BURLINGTON TO DURHAM URBAN CORRIDOR THROUGH 1000 PM. LOCALLY 1-3
INCHES OF RAIN WILL CREATE SOME RUNOFF PROBLEMS... ESPECIALLY IN
THESE URBAN CENTERS. -BADGETT
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 245 PM TUESDAY...
WEDNESDAY AND WEDNESDAY NIGHT...
THE COLD FRONT IS FORECAST TO SINK SOUTH TO NEAR THE NC/SC BORDER ON
WEDNESDAY....AS HIGH PRESSURE BEGINS TO BUILD ACROSS THE OHIO VALLEY
REGION. MODEL CONSENSUS SUGGEST MOST OF THE AREA WILL BE DRY...WITH
THE FOCUS OF SHOWERS AND STORMS NEAR THE FRONT. WE HAVE CONTINUED
TO TRIM POPS ACROSS THE CENTRAL PIEDMONT...WITH CHANCE POPS NOW
PRIMARILY FROM STANLY COUNTY TO WAYNE COUNTY AND SOUTHWARD. GIVEN
THE DOWNWARD TREND IN POPS/QPF...HIGHS SHOULD BE A DEGREE OR TWO
WARMER THAN PREVIOUSLY FORECAST...A NORTHERLY WIND SHOULD KEEP
READINGS RIGHT AROUND NORMAL IN THE MID 80S. PRECIP SHOULD SHIFT
FURTHER SOUTH WEDNESDAY NIGHT AS THE FRONT WASHES OUT TO OUR SOUTH
AND RETURN FLOW HOLDS OFF UNTIL THURSDAY. THUS...NO POPS ARE NEEDED
OVERNIGHT. LOWS A TOUCH COOLER ACROSS THE NORTH WITH CLEARING
SKIES...MID 60S NORTH TO UPPER 60S SOUTH.
THU: 1022 MB SURFACE HIGH PRESSURE OVER LAKE HURON THIS AFTERNOON
WILL DRIFT SOUTHEASTWARD AND OFFSHORE THE MIDDLE ATLANTIC COAST ON
THURSDAY. NWP GUIDANCE IS IN GOOD AGREEMENT THAT THE PRECEDING LOW
LEVEL FRONTAL ZONE FORECAST TO MOVE THROUGH CENTRAL NC TONIGHT WILL
SETTLE TO NEAR THE SC STATE LINE BY THU MORNING...THEN PERHAPS
RETREAT SLIGHTLY NORTHWARD TOWARD THE SOUTHERN NC PIEDMONT WHILE
UNDERGOING FRONTOLYSIS IN RETURN SOUTHEASTERLY FLOW AROUND THE
HIGH...LATE THU INTO THU NIGHT. THE LOW LEVEL FRONTAL ZONE WILL BE
PROPELLED BY A STRONGLY POSITIVELY-TILTED TROUGH AXIS COMPOSED
ALMOST ENTIRELY OF SHEAR VORTICITY AND IS ACCORDINGLY DIFFICULT TO
IDENTIFY ON WV VAPOR IMAGERY THIS AFTERNOON...AND MAY NOT YET BE
WELL REPRESENTED BY NWP GUIDANCE...SO CONFIDENCE ON THE LOCATION OF
THE FRONT ON THU IS ONLY AVERAGE TO SLIGHTLY ABOVE AT THIS TIME. AS
SUCH...WILL MAINTAIN AN AFTERNOON SLIGHT TO CHANCE POP OVER THE
SOUTHERN PIEDMONT AND SANDHILLS TO ACCOUNT FOR THIS UNCERTAINTY...
BUT BOTH DRIER BL AND DEEP LAYER MOISTURE...AND SUBSIDENCE/CAPPING
ALOFT IN THE WAKE OF THE TROUGH AXIS ALOFT...SUGGESTS THE REMAINDER
OF CENTRAL NC SHOULD BE DRY. PROJECTED LOW LEVEL THICKNESS VALUES
AROUND 1410 METERS...WITH PARTLY CLOUDY (TO PERHAPS A PERIOD OF
MOSTLY SO INVOF THE FRONT NEAR THE SC STATE LINE)...SUPPORT HIGH
TEMPERATURES RELATIVELY UNIFORMLY IN THE MIDDLE 80S.
THU NIGHT: THE SURFACE RIDGE AXIS IS FORECAST TO EXPAND FROM
OFFSHORE WESTWARD ACROSS NC AND THE SOUTHERN/CENTRAL APPALACHIANS
OVERNIGHT...AS A FAIRLY STOUT MID LEVEL RIDGE CHARACTERIZED BY H7
HEIGHTS OF AROUND 321-322 DM MIGRATES SOUTHEASTWARD TOWARD THE
MIDDLE ATLANTIC STATES. EXCELLENT RADIATIONAL COOLING CONDITIONS
SHOULD ACCOMPANY THE EXPANDING RIDGE AXIS...BENEATH A MOSTLY CLEAR
SKY...WITH WIDE RANGING LOWS FROM THE LOWER TO UPPER 60S BETWEEN
RURAL/TYPICALLY COOLER AND URBAN AREAS.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 305 PM TUESDAY...
FRI-SAT NIGHT: WARMER AND MAINLY DRY. THE AFOREMENTIONED MID LEVEL
RIDGE AND ASSOCIATED LOW LEVEL THERMAL RIDGE WILL DRIFT FROM INTO
THE MIDDLE ATLANTIC STATES/CAROLINAS FRI-SAT. FORECAST H85
TEMPERATURES ACCORDINGLY CLIMB TO AROUND 20-21C CENTERED OVER VA/NC
DURING THIS TIME...WHICH SHOULD SUPPORT HIGH TEMPERATURES IN THE
UPPER 80S TO LOWER 90S -- WARMEST SAT -- BOTH DAYS. LOWS WITHIN A
COUPLE OF DEGREES OF 70. CONVECTIVE POTENTIAL WILL REMAIN QUITE
LOW...AND HAS BEEN LEFT OUT OF THE FORECAST GIVEN THE SUBSIDENT AND
CAPPING INFLUENCE OF THE RIDGE ALOFT...DESPITE SHALLOW LOW LEVEL
CONVERGENCE WITHIN THE PIEDMONT SURFACE TROUGH AXIS AND BL MOISTURE
GRADIENT.
SUN-TUE: BASED ON THE LATEST NHC FORECAST POSITION OF THE REMNANTS
OF ISAAC OVER NORTHERN IN AT 12Z SUN...AND THE CONSENSUS OF GUIDANCE
MOVING THE SHEARED REMNANTS GENERALLY EASTWARD AROUND THE NORTHERN
PERIPHERY OF THE MID LEVEL RIDGE...IT APPEARS THAT SENSIBLE WEATHER
IMPACTS FOR CENTRAL WILL BE RELATIVELY MINIMAL. AS ISAAC BECOMES
ABSORBED IN THE WESTERLIES...A NORTHERN STREAM FRONTAL SYSTEM WILL
OVERTAKE THE SYSTEM AND DRAG AN ASSOCIATED SURFACE FRONTAL ZONE --
AND A RELATIVE MAXIMUM OF CONVECTIVE CHANCES (IN THE 30-40 PERCENT
RANGE) -- THROUGH CENTRAL NC IN THE MON-TUE TIME FRAME. HOWEVER...
SINCE THE MAIN BELT OF THE WESTERLIES IN THE NORTHERN STREAM AND
ASSOCIATED STEERING INFLUENCES IS FORECAST TO REMAIN NEAR THE
CANADIAN BORDER THROUGH THE PERIOD...FORECAST UNCERTAINTY REGARDING
THE TIMING AND TRACK OF THE REMNANTS IS AVERAGE TO BELOW; AND THIS
IS APPARENT BY THE WIDE MEDIUM RANGE MODEL SOLUTION SPREAD.
TEMPERATURES SHOULD ALSO COOL BACK TO MORE SEASONABLE LEVELS IN THE
MIDDLE TO UPPER 80S AS THE PRECEDING RIDGE ALOFT IS SUPPRESSED BY
THE NORTHERN STREAM/ISAAC REMNANTS.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 830 PM TUESDAY...
24-HR TAF PERIOD:
A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE INT/GSO
TERMINALS BETWEEN 00-03Z...AND LIKELY THE RDU TERMINAL IN THE
01-04Z TIME FRAME. THOUGH LESS LIKELY THAN RDU...THE RWI TERMINAL
POTENTIALLY BE AFFECTED BETWEEN 02-04Z. ANTICIPATE THE CURRENT LINE
OF SHOWERS/STORMS TO GRADUALLY WEAKEN AND EVENTUALLY DISSIPATE
BETWEEN 03-06Z. SOUTHWESTERLY LOW-LEVEL FLOW WILL ADVECT AN
INCREASINGLY MOIST/STABLE AIRMASS NORTH OF THE HIGHWAY 64 CORRIDOR
OVERNIGHT...AND EXPECT MVFR CEILINGS TO DEVELOP BY 03-06Z...WITH
IFR/LIFR CEILINGS DEVELOPING BETWEEN 06-12Z. ANTICIPATE IFR/LIFR
CEILINGS TO LIFT AND SCATTER OUT TO VFR AT THE INT/GSO/RDU/RWI
TERMINALS BETWEEN 12-15Z. AT THE FAY TERMINAL...IFR/MVFR CEILINGS
MAY LINGER THROUGH 15-18Z BEFORE SCATTERING OUT TO VFR WED
AFTERNOON.
LOOKING AHEAD:
ASIDE FROM A POTENTIAL FOR MVFR/IFR CEILINGS AT THE FAY TERMINAL
BETWEEN 06-12Z THU MORNING...EXPECT VFR CONDITIONS TO PREDOMINATE
OVER CENTRAL NC THU-SAT AS AN UPPER LEVEL RIDGE BUILDS OVER THE
MID-ATLANTIC AND CAROLINAS. CONFIDENCE IN THE FORECAST DECREASES
SUNDAY INTO EARLY NEXT WEEK...PRIMARILY DUE TO UNCERTAINTY IN THE
EVOLUTION OF THE REMNANTS OF TROPICAL CYCLONE ISAAC. -VINCENT
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...BADGETT/SMITH
NEAR TERM...BADGETT/SMITH
SHORT TERM...SMITH/MWS/SEC
LONG TERM...MWS/SEC
AVIATION...VINCENT
Hazardous weather outlook, Aug 28, 6:30 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
730 PM EDT TUE AUG 28 2012
NCZ042-073>078-083>086-088-089-291515-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
730 PM EDT TUE AUG 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TONIGHT.
A SLOW MOVING COLD FRONT IS EXPECTED TO APPROACH THE REGION TONIGHT.
LOCALLY HEAVY RAIN IS POSSIBLE LATER TONIGHT AS THE FRONT
APPROACHES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE SLOW MOVING COLD FRONT WILL BRING ADDITIONAL LOCALLY HEAVY RAIN
WEDNESDAY... MAINLY ACROSS THE SANDHILLS AND SOUTHERN COASTAL PLAIN.
NCZ011-026>028-038>041-043-291515-
HALIFAX-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-
730 PM EDT TUE AUG 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
A SLOW MOVING COLD FRONT IS EXPECTED TO APPROACH THE AREA FROM THE
NORTH THIS EVENING. A LINE OF SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE FRONT. THE MAIN HAZARD WILL BE LOCALLY VERY HEAVY
RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
NCZ007>010-021>025-291515-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-
730 PM EDT TUE AUG 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TONIGHT.
LOCALLY HEAVY RAIN WILL ACCOMPANY A LINE OF THUNDERSTORMS THAT WILL
MOVE SOUTHEAST THROUGH THE REGION THIS EVENING. IN ADDITION... GUSTY
WINDS TO 40 MPH CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
BADGETT
In the hours before
Special weather statement, Aug 28, 5:33 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
633 PM EDT TUE AUG 28 2012
NCZ007>010-282345-
PERSON-GRANVILLE-VANCE-WARREN-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON
633 PM EDT TUE AUG 28 2012
...STRONG STORMS WILL AFFECT AREAS NEAR THE VIRGINIA BORDER
THROUGH 730 PM THIS EVENING...
AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG AND JUST NORTH OF THE VIRGINIA
BORDER...OR JUST NORTH OF A LINE FROM BETHEL HILL EAST TO KERR
LAKE AND LAKE GASTON. THIS LINE OF STORMS WILL SHIFT SLOWLY
SOUTHWARD INTO NORTHERN PERSON...GRANVILLE...VANCE AND WARREN
COUNTIES THROUGH 730 PM.
LOCALLY HEAVY RAINFALL...WIND GUSTS UP TO 40 MPH...AND DANGEROUS
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
VINCENT
Special weather statement, Aug 28, 5:50 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
650 PM EDT TUE AUG 28 2012
NCZ007-008-282330-
GRANVILLE-PERSON-
650 PM EDT TUE AUG 28 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS PERSON AND GRANVILLE
COUNTIES THROUGH 730 PM EDT...
AT 649 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BETHEL HILL...OR ABOUT 8 MILES SOUTHEAST OF TURBEVILLE...MOVING EAST
AT 10 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...BETHEL HILL...
ROXBORO...AND OAK HILL.
HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 45
MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAINFALL WILL RESULT IN PONDING OF WATER ON
ROADWAYS. MOTORISTS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO
AVOID HYDROPLANING.
&&
LAT...LON 3654 7857 3623 7865 3633 7915 3638 7915
3655 7905
TIME...MOT...LOC 2249Z 291DEG 10KT 3651 7894
VINCENTSpecial weather statement, Aug 28, 6:25 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT TUE AUG 28 2012
NCZ007>011-021>028-041-290045-
ALAMANCE-DURHAM-EDGECOMBE-FORSYTH-FRANKLIN-GRANVILLE-GUILFORD-
HALIFAX-NASH-ORANGE-PERSON-VANCE-WAKE-WARREN-
725 PM EDT TUE AUG 28 2012
...A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN MOVING SOUTH TOWARD
THE PIEDMONT TRIAD AND TRIANGLE AREAS...
AT 719 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG LINE OF
THUNDERSTORMS EXTENDING FROM JUST NORTH OF GREENSBORO TO JUST NORTH
OF DURHAM... MOVING SOUTHEAST AT 20 MPH. THIS LINE OF THUNDERSTORMS
WAS PRODUCING RAINFALL RATES OF 2 TO 2.5 INCHES PER HOUR ALONG WITH
GUSTY WIND TO 40 MPH. THE LINE WILL MOVE INTO THE NORTHERN PORTIONS
OF THE PIEDMONT TRIAD REGION AND THE NORTHERN PART OF THE TRIANGLE
AREA BETWEEN 730 PM AND 800 PM. THIS INCLUDES THE CITIES OF
WINSTON-SALEM... BURLINGTON... DURHAM... AND HILLSBOROUGH. THIS
INCLUDES THE PTI AIRPORT NEAR GREENSBORO AND THE RALEIGH-DURHAM
AIRPORT.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT LIGHTNING.
VERY HEAVY RAIN.
MOST AREAS WILL SEE THE HEAVIEST RAIN FOR ABOUT 30 TO 45 MINUTES.
THIS LINE OF STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE
MINOR FLOODING OF LOW LYING AREAS INCLUDING
DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.
&&
LAT...LON 3611 8052 3614 8044 3626 8045 3625 7916
3647 7915 3646 7893 3612 7766 3583 7792
3574 7820 3581 7826 3576 7835 3581 7892
3587 7891 3586 7925 3585 7924 3592 8004
3601 8004 3603 8013 3597 8040 3605 8051
TIME...MOT...LOC 2319Z 005DEG 4KT 3637 7905
BADGETTSpecial weather statement, Aug 28, 7:00 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
800 PM EDT TUE AUG 28 2012
NCZ008>010-026-290100-
FRANKLIN-GRANVILLE-VANCE-WARREN-
800 PM EDT TUE AUG 28 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN...VANCE...GRANVILLE
AND FRANKLIN COUNTIES THROUGH 900 PM EDT...
AT 757 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TUNGSTEN...OR ABOUT 16 MILES NORTH OF HENDERSON...MOVING SOUTHEAST AT
10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...KERR LAKE...
TUNGSTEN...BULLOCKSVILLE...DREWRY...AND MIDDLEBURG.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 202 AND 233.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF DAMAGING TREES AND BLOWING AROUND LIGHT OUTDOOR OBJECTS.
THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR
FLOODING OF LOW LYING AREAS...ROADWAYS AND AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.
&&
LAT...LON 3654 7789 3643 7792 3636 7792 3626 7797
3615 7804 3616 7880 3654 7879 3655 7876
3655 7794
TIME...MOT...LOC 2357Z 307DEG 7KT 3655 7845
10Special weather statement, Aug 28, 7:41 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
841 PM EDT TUE AUG 28 2012
NCZ007>011-021>028-041-290245-
ALAMANCE-DURHAM-EDGECOMBE-FORSYTH-FRANKLIN-GRANVILLE-GUILFORD-
HALIFAX-NASH-ORANGE-PERSON-VANCE-WAKE-WARREN-
841 PM EDT TUE AUG 28 2012
...A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN MOVING SOUTH THROUGH
THE PIEDMONT TRIAD AREA...
AT 840 PM EDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
EXTENDING ACROSS MUCH OF FORSYTH COUNTY EASTWARD ACROSS NORTHERN
GUILFORD... NORTHERN ALAMANCE AND NORTHWEST ORANGE COUNTIES.
THE LINE WAS MOVING SOUTHEAST AT 20 MPH. THIS LINE OF THUNDERSTORMS
WAS PRODUCING RAINFALL RATES OF 2 TO 2.5 INCHES PER HOUR ALONG WITH
GUSTY WIND TO 40 MPH.
THE LINE WILL AFFECT THE GREATER WINSTON-SALEM AREA... THE PTI
AIRPORT AREA... GREENSBORO... AND BURLINGTON THROUGH 1000 PM.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT LIGHTNING.
VERY HEAVY RAIN.
MOST AREAS WILL SEE THE HEAVIEST RAIN FOR ABOUT 30 TO 45 MINUTES.
THIS LINE OF STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE
MINOR FLOODING OF LOW LYING AREAS INCLUDING
DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.
&&
LAT...LON 3611 8052 3614 8044 3626 8045 3625 7916
3647 7915 3646 7893 3612 7766 3583 7792
3574 7820 3581 7826 3576 7835 3581 7892
3587 7891 3586 7925 3585 7924 3592 8004
3601 8004 3603 8013 3597 8040 3605 8051
TIME...MOT...LOC 2319Z 005DEG 14KT 3637 7905
BADGETTFlash Flood, Forsyth
- When
- August 28, 8:31 PM EST to 10:55 PM EST
- Where
- Forsyth County, 0.89 mi SW of Park Terrace to 0.56 mi SE of Winston Jct
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- 911 Call Center
- Coordinates
- 36.110, -80.230
Street flooding resulted in the closings of several roads in the area. Approximately 30 people were evacuated by inflatable rafts at a local business on Northwest Boulevard. Additionally, flash flood waters swept five vehicles from the parking lot into Peter's Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Storm Surge in Louisiana, August 28 to 31, 20123 deaths · $611 million · 50 events
- Tropical Storm in Florida, August 28 to 29, 20123 deaths · 3 events
- Tornadoes and Tropical Storm in Mississippi, August 28 to 30, 20121 death · 1 injured · $9.8 million · EF2 · 19 events
- Tornadoes and Tropical Storm in Mississippi, August 28 to 31, 20121 death · 4 injured · $6.7 million · EF1 · 53 events
- Flash Flooding in South Carolina, August 28, 2012$750,000 · 12 events
- Tornadoes and Storm Surge in Florida, August 28 to 30, 2012$510,000 · EF0 · 10 events
- Wildfire in Idaho, August 28 to 31, 2012$500,000 · 1 event
- Tropical Storm and Flash Flood in Louisiana, August 28 to 31, 2012$71,000 · 12 events
- Lightning Strike in Massachusetts, August 28, 20122 injured · 1 event
- Damaging Winds and Lightning Strikes in Florida, August 28, 2012$5,000 · 50 kt wind · 12 events
- Hail and Damaging Wind in South Dakota, August 28, 20121.75 in hail · 7 events
- Tornado and Tropical Storm in Alabama, August 28 to 30, 2012$5,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408795.